What is long QT syndrome?

QT syndrome is a heart signaling disorder that can cause irregular heart beat with fast rate and a conduction disorder. Experts like Cardiologist in Karachi diagnose this disease in both newborns and adults. Read on to know more about QT, its risk, causes and complications:

What is QT syndrome?

QT syndrome is a disease of the electrical rhythm of the heart that results in irregular heartbeat whereby the heart takes longer to recover from each electrical activity. Under normal circumstances, the electrical activity of the heart is controlled by flow of ions such as potassium, sodium and calcium in and out of the cardiac myocytes. Any defect in the ion channels can result in delayed electrical impulses and delayed recovery after this electrical activity. Consequently, it takes longer for the heart muscle to recover and recharge.

QT syndrome predisposes to the risk of life-threatening arrhythmias called torsade de pointes. The good thing is that this syndrome is relatively rare. The prevalence of QT syndrome is about 1 per 5000 people.

What are the causes of QT syndrome?

The causes of QT syndrome can be acquired or congenital. This means that one can have inherited disorders which result in defective ion channels and subsequent QT syndrome, or one can acquire this disorder due to medication etc.

Congenital causes of long QT syndrome

These include two forms of QT syndrome:

  • Jervell and Lange-Nielsen syndrome: this form of prolonged QT secondary to this syndrome is more severe and occurs early on in life. This disorder is autosomal recessive, which means that the child inherits mutated gene from each parent for this disease to manifest. Children born with disorder show both prolonged QT syndrome as well as deafness. Despite being severe, this form of disease is rare.
  • Romano-Ward syndrome: this form of QT syndrome is more common since it is autosomal dominant. This means that even one copy of the mutated gene from one parent is enough to manifest disease.

Acquired causes of QT syndrome

There are many causes of acquired QT syndrome. These include:

  • Drugs: many drugs predispose one to the risk of QT syndrome, including
    • Antibiotics: such as erythromycin, azithromycin
    • Diuretics: these drugs increase excessive flow of urine from the kidneys and can decrease sodium and potassium levels in the body. Low potassium can in turn increase the QT interval.
    • Anti-emetic and anti-nausea medication can cause QT syndrome
    • Anti-arrhythmic drugs can save one from heart rhythms by prolonging QT interval
    • Antifungal drugs such as ketoconazole can cause electrolyte imbalance and cause low potassium.
  • Other health conditions: which can predispose to QT syndrome include:
    • Stroke and intracranial bleeds
    • Low serum calcium
    • Low serum potassium
    • Low serum magnesium
    • Body temperature less than 95 degrees Fahrenheit
    • Hypothyroidism or underproduction of metabolic hormone thyroxin.
    • Deafness at birth
    • Tumors of the adrenal gland called pheochromocytoma
    • Individuals with unexplained loss of conscious running in the families
    • Individuals with history of family members who died an unexplained death suddenly
    • First degree relatives already suffering from QT syndrome

What are the risk factors associated with QT syndrome?

The following risk factors are associated with QT syndrome:

  • Previous history of cardiac arrest
  • Using drugs that increase the QT interval
  • Female gender
  • Electrolyte imbalance secondary to excessive vomiting or diarrhea
  • Electrolyte disorder due to eating disorders like bulimia and anorexia
  • Using medication for heart conditions

What complications are caused by QT syndrome?

The complications associated with QT syndrome include:

  • Ventricular fibrillation: V-fib can be caused secondary to QT syndrome. V-fib involves the heart chamber beating so fast that there is insufficient time for heart filling. Thus, the heart quivers and stops pumping blood. To counter this condition, a defibrillator is used to reset the electrical rhythm of the heart. Without a defibrillator, there can be brain damage secondary to reduced blood flow to the brain and even death.
  • Torsade de pointe: the life-threatening condition of torsade de pointe occurs when the ventricles of the heart beat chaotically, pumping less blood than normal. Without management by experts at Fauji Foundation Hospital there can be fainting and sudden death.

Hot Topics

Related Articles